Alert archive / North Carolina / Wind Advisories in 2022
Wind Advisory 1, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Jan 2, 2022, 8:53 PM EST for 31 counties in North Carolina. It took effect at Jan 3, 2022, 4:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2022, 8:53 PM EST (01:53 UTC)
- In effect from
- Jan 3, 2022, 4:00 AM EST
- Expired
- Jan 3, 2022, 3:18 PM EST
- In force
- 11 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940 WWUS72 KRAH 030153 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 853 PM EST Sun Jan 2 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031500- /O.NEW.KRAH.WI.Y.0001.220103T0900Z-220103T2100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 853 PM EST Sun Jan 2 2022 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST MONDAY... * WHAT...Northerly winds 15 to 25 mph, with gusts up to 45 mph expected. * WHERE...All of central North Carolina. * WHEN...From 4 AM to 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Heavy, locally flooding rain tonight into early Monday morning, combined with these strong winds, may cause some trees to uproot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
378 WWUS72 KRAH 031453 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 953 AM EST Mon Jan 3 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-032100- /O.CON.KRAH.WI.Y.0001.000000T0000Z-220103T2100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 953 AM EST Mon Jan 3 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Northerly winds 15 to 25 mph, with gusts up to 45 mph expected. * WHERE...All of central North Carolina. * WHEN...Through 4 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Significant rainfall last night,combined with these strong winds, may cause some trees to uproot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
507 WWUS72 KRAH 032018 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 318 PM EST Mon Jan 3 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-032130- /O.CAN.KRAH.WI.Y.0001.000000T0000Z-220103T2100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 318 PM EST Mon Jan 3 2022 ...WIND ADVISORY IS CANCELLED... Strong gusty winds earlier today have decreased significantly and the potential for hazardous wind gusts has abated. Accordingly, the wind advisory has been cancelled. Some lingering gusty winds with gusts up to 20 to 30 MPH are still possible through the late afternoon hours across the Coastal Plain and Sandhills before becoming light northerly early this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 2, 7:03 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 2, 7:03 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 703 PM EST Sun Jan 2 2022 .SYNOPSIS... An area of low pressure will move from Alabama into North Carolina overnight and push east on Monday, bringing the potential for heavy rain, severe weather, and snow overnight into Monday. The system will exit the region Monday night. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 300 PM Sunday... While a pre-frontal trough brought widespread rain to the area this morning, the approaching cold front will stall out east of the Appalachians this afternoon. A weak wave of low pressure has developed along the front in southeastern Alabama, and this surface low will strengthen considerably overnight as an upper level low approaches from the west. While showers have been scattered early this afternoon between the trough and front and will continue to be scattered late this afternoon, rainfall will begin to increase in coverage and intensity this evening and especially overnight. A flood watch has been issued for the entire forecast area due to the threat of flash flooding, despite the drought conditions present in all locations, considering how high the rainfall rates will be. An additional threat will be severe weather. Instability values were minimal with the trough passage, and no lightning occurred as that line of showers went through. However, some slightly higher instability values are expected, primarily south and east of Raleigh. In addition, wind shear values have been strong throughout the day, and the wind shear values will remain high as the surface low approaches. Considering the expected juxtaposition of instability and shear, the expansion of a slight risk of severe thunderstorms by the Storm Prediction Center to include our southern tier counties appears warranted, with a marginal risk of severe thunderstorms generally extending as far north as US-64. The primary severe threat will come from damaging wind gusts, although an isolated tornado cannot be ruled out. Finally, wind gusts will pick up as the night progresses. While wind will be less than 10 mph through the evening hours, wind gusts will increase after midnight, especially across western counties closer to the track of the surface low. Wind across eastern counties could gust up to 20-25 mph, while wind gusts could be 30-35 mph in the Triad. Considering the strength of the wind, and that the wind will be out of the north across northern counties, there will be a wide gradient of temperatures at sunrise. Northern counties will fall into the mid-30s, while Sampson County will remain in the 50s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... As of 348 PM Sunday... By Monday morning, colder air will have moved into the region, and the atmosphere will cool off enough to support snow in addition to rain as the surface low and upper level low reach central North Carolina and continue to push to the northeast. The hardest question to answer will be determining where snowfall rates are high enough to overcome the very warm ground temperatures in the 50s and 60s, considering temperatures have not fallen below freezing in the last week. While snow will melt on contact with a warm surface, a strong enough snowfall rate would be able to overcome the warm surface and allow for accumulation to begin. There is no good way to quantify this. The current forecast calls for snow to fall as far south as US- 64 and as far east as I-95, although there will be many locations that have a mix of rain and snow. The bulk of the accumulating snow should be located north of I-85 and occur during the morning hours. Considering the uncertainty of snow accumulation due to the warm ground, have decided to be conservative with coverage of a Winter Weather Advisory, and with the afternoon package will only issue an advisory for Person and Granville Counties, climatologically favored locations for snowfall. Later shifts will have the opportunity to decide if they want to expand the advisory area. There will be other concerns continuing from the overnight hours. Strong wind gusts will continue through the day across the area, although the highest wind gusts should be across the Triad during the morning hours. Wind gusts up to 30 mph will spread east across the forecast area through the day and diminish as the surface low exits. In addition, a marginal risk of severe thunderstorms will continue, primarily along the I-95 corridor, with the cold front as the entire system moves northeast. Once again, the the primary hazard will be damaging wind gusts with an isolated tornado possible. Finally, the flood watch will continue through mid- morning, by which time the bulk of the heavy rainfall will have moved east of the region. Winter will be back with a vengeance by Monday afternoon, with widespread temperatures in the 30s and only an isolated low 40 degree reading possible across the southwest. High pressure will then quickly build in behind the exiting low and will become centered over central NC by Tuesday morning. Temperatures will quickly fall as strong CAA continues and skies clear out. Lows Monday night will range from the upper 20s across our southern zones to around 20 near the Virginia border. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 315 PM Sunday... Cold high pressure over the area Tuesday morning will retreat to the northeast on Tuesday, but shallow mixing and the deposited cold airmass will result in highs in the 40s. Southerly flow and moderating temps will continue on Wednesday, with periods of cirrus likely in fest cyclonic flow aloft as shortwaves move through a broad upper trough encompassing the eastern 2/3 of the country. A more amplified shortwave is forecast to reach the southern and central Appalachians by Thursday, bringing the next chance of precip to the region. The ECMWF and GFS are remarkably different in the amount of moisture the system brings with it, with the ECWMF being much wetter. The gFS provides a more atypical solution with precip breaking out well into the cold air. These models also suggest some changeover from rain to snow is possible, though uncertainty is high given no cold air support preceding the system. For now will just maintain a small area of rain/snow or snow across the climatological favored northwest/northern Piedmont for Thursday night/Friday morning. Dry weather is expected in the wake of the departing front and upper level disturbance for Friday and into the weekend as surface high pressure builds into and moves across the area. This will result in another shot of cold and dry conditions, with high temps in the 40s and lows in the upper teens and 20s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 655 PM Sunday... 24 hour TAF period: A VFR start to the TAFs will quickly deteriorate to IFR this evening, as a low pressure system with widespread heavy rain moves into central NC from the south. As the low moves into the area, winds and wind gusts will increase significantly. Each terminal will have its own aviation challenges through the 24 hour period. Winds will be most variable at KFAY, with a brief period of gusty winds out of the south around daybreak before veering to southwesterly and possibly decreasing, then to northerly and increasing once again. KINT, KGSO, KRDU and KRWI should be variable through midnight or shortly thereafter, but become northeasterly as sustained winds and gusts rapidly and significantly increase around daybreak, gradually backing to more northerly through Monday morning. Aside from the heavy rain, thunder will be possible at KFAY and to a lesser extend KRDU and KRWI early Monday morning. Additionally, the 4 northern terminals will likely see at least a mix of snow Monday morning, with a full transition at KINT and KGSO for a few hours, before the system moves out of the region late Monday. VFR conditions are expected by the end of the TAF period for all terminals. -KC Looking ahead: VFR conditions should continue until the next system arrives on Thursday. There will be a chance of rain Thursday and Thursday night before conditions dry out on Friday, with a brief mix of rain/snow possible at INT/GSO/RDU. -Green && .CLIMATE... Raleigh (KRDU) Date Record High Max/year Record High Min/year 01/02 79 1952 56 1966 Greensboro (KGSO) Date Record High Max/year Record High Min/year 01/02 76 1952 58 1966 Fayetteville (KFAY) Date Record High Max/year Record High Min/year 01/02 78 1916 56 1985 && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch from midnight EST tonight through Monday morning for NCZ007>011-021>028-038>043-073>078-083>086-088-089. Winter Weather Advisory from 4 AM to 4 PM EST Monday for NCZ007-008. && SYNOPSIS...Green NEAR TERM...Green SHORT TERM...Green/np LONG TERM...Smith/BSD AVIATION...KC/Green CLIMATE...Blaes
Hazardous weather outlook, Jan 2, 4:59 PM EST, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 459 PM EST Sun Jan 2 2022 NCZ007-008-031200- Person-Granville- 459 PM EST Sun Jan 2 2022 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST MONDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ009>011-021>026-031200- Vance-Warren-Halifax-Forsyth-Guilford-Alamance-Orange-Durham- Franklin- 459 PM EST Sun Jan 2 2022 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, rain is expected to mix with and change to snow after sunrise Monday morning. Due to the recent abnormally warm conditions and warm ground, accumulation should be limited, but it is possible that up to an inch of wet slushy snow may accumulate on grassy areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ027-028-038>041-031200- Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- 459 PM EST Sun Jan 2 2022 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ078-083>086-088-089-031200- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 459 PM EST Sun Jan 2 2022 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, there is a slight risk for severe thunderstorms overnight. The primary threat will be damaging winds, although an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-043-073>077-031200- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- 459 PM EST Sun Jan 2 2022 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, there is a marginal risk for severe thunderstorms overnight. The primary threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:36 AM EST | Special Weather Statement | RAH | Montgomery, Randolph | 24 min |
| Jan 3, 4:19 AM EST | Special Weather Statement | RAH | Alamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 9 more | 26 min |
| Jan 3, 4:52 AM EST | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Granville, Guilford, Orange and 2 more | 113 min |
| Jan 3, 5:11 AM EST | Special Weather Statement | RAH | Chatham, Durham, Lee, Orange | 34 min |
| Jan 3, 5:44 AM EST | Flash Flood Warning | RAH | Chatham, Durham, Franklin, Granville, Lee, Orange and 1 more | 4 hr |
| Jan 3, 6:00 AM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 45 min |
| Jan 3, 6:51 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Durham, Harnett, Johnston, Lee and 2 more | 39 min |
| Jan 3, 7:23 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Franklin, Harnett, Johnston, Nash and 4 more | 52 min |
| Jan 3, 7:49 AM EST | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wilson | 3 hr |
| Jan 3, 8:14 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Nash, Wayne, Wilson | 46 min |
| Jan 3, 9:14 AM EST | Areal Flood Warning | RAH | Alamance, Chatham, Durham, Franklin, Granville, Orange and 2 more | 6 hr |
| Jan 3, 10:28 AM EST | River Flood Warning | RAH | Anson, Stanly | 12 hr |
| Jan 3, 12:28 PM EST | River Flood Warning | RAH | Johnston | 29 hr |
| Jan 3, 12:30 PM EST | River Flood Warning | RAH | Johnston | 55 hr |
| Jan 3, 2:24 PM EST | River Flood Warning | RAH | Chatham | 8 hr |
| Jan 3, 2:57 PM EST | Areal Flood Warning | RAH | Wake | 6 hr |
Nearby
Wind Advisories in North Carolina, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.